Ohio, 2012

Hail and Damaging Winds in Ohio, July 3 to 4, 2012

July 3 to 4, 2012 · NWS PBZ · 6 events in 4 counties and zones

An upper level disturbance moving southeast over the upper Ohio Valley produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level disturbance moving southeast over the upper Ohio Valley produced scattered severe thunderstorms across eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 12:03 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 3, 12:03 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT TUE JUL 3 2012

.SYNOPSIS...
BROAD UPPER HIGH PRESSURE WILL MAINTAIN VERY WARM AND HUMID
WEATHER OVER THE UPPER OHIO VALLEY INTO THE WEEKEND. A SLOW
MOVING UPPER LEVEL LOW PRESSURE TROUGH MAY CAUSE SCATTERED
THUNDERSTORMS WITH GUSTY WINDS AND HAIL INTO EARLY EVENING. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT INTO THE DAYTIME
HOURS OF THE FOURTH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPWARD ADJUSTED COVERAGE OF THUNDERSTORMS THROUGH EARLY
EVENING AND ADDED MENTION OF GUSTY WINDS AND HAIL, PER BLEND OF
RECENT RADAR AND SURFACE DATA, HRRR MODEL OUTPUT AND SPC
GUIDANCE/CONVECTIVE OUTLOOK SHOWING SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF I-70/.

MADE A SMALL ADJUSTMENT TO TEMPERATURES BASED ON THE PROSPECT OF
THUNDERSTORM DEVELOPMENT, BUT STILL EXPECT HIGHS UP TO 10 DEGREES
ABOVE NORMAL, AS INDICATED BY PREFERRED WARMER NAM MOS.

THE IMPACTS-BASED HEAT ADVISORY HAS BEEN CONTINUED FOR COUNTIES
IN EASTERN OHIO AND NORTHERN WEST VIRGINIA WHERE WIDESPREAD POWER
OUTAGES REMAIN. THIS IS FOR CRITERIA BETWEEN 90 AND 95 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
SHORTWAVE IS PROJECTED TOWARD NEW ENGLAND BY WEDNESDAY WITH THE
UPPER LEVEL TROUGH AXIS EXTENDING BACK ACROSS THE UPPER OHIO
VALLEY ALONG WITH THE WIND SHIFT. HAVE THUS CONTINUED CHANCE POPS
INTO WEDNESDAY...BUT ALLOWED FOR A GRADUAL DECLINE TOWARD EVENING
GIVEN CONSISTENT TIMING...WITH CESSATION OF PCPN BY LATE WEDNESDAY
EVENING. EXPECT DRY WEATHER UNDER BUILDING HIGH PRESSURE FOR LATE
WEDNESDAY NIGHT AND THURSDAY.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE SHORT TERM PERIOD.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UPPER RIDGE IS PROJECTED TO PERSIST OVER THE MS VALLEY AND MAINTAIN
WARM TEMPERATURES INTO THE WEEKEND. FORECAST READINGS ARE CLOSE
TO HPC NUMBERS WITH DAYTIME HIGHS BETWEEN 10 AND 15 DEGREES ABOVE
THE NORM. MODELS SHOW RIDGE FLATTENING AND SHIFTING WESTWARD DURING
THE WEEKEND WHICH SHOULD SUPPORT A DOWNWARD TREND OF A FEW
DEGREES.

A WEAK FRONT IS PROGGED TO SAG SOUTHWARD ACROSS THE GREAT LAKES AND
ACROSS THE FORECAST AREA LATE SATURDAY AND SUNDAY...BRINGING THE
RISK FOR SHOWERS AND STORMS.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
HAVE ADDED MENTION OF A SHORT PERIOD OF MVFR THUNDERSTORMS WITH
GUSTS TO 30 KTS FOR TAF SITES SUCH AS KFKL, KPIT, KBVI, KAGC, AND
KHLG THROUGH 20Z. THIS WAS BASED ON TRENDS IN RECENT RADAR DATA
AND HRRR MODEL OUTPUT. CONFIDENCE TOO LOW TO MENTION ELSEWHERE,
BUT MAY BE ADJUSTED BASED ON THUNDERSTORM COMPLEX MOVEMENT INTO
WESTERN PENNSYLVANIA.

OTHERWISE VFR WILL BE PREVALENT THROUGH WEDNESDAY, WITH A CHANCE
OF BRIEF RESTRICTIONS FROM SCATTERED THUNDERSTORMS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...
VFR, EXCEPT RESTRICTIONS POSSIBLE IN EARLY MORNING FOG THURSDAY,
AND ISOLATED STORMS LATE SATURDAY AHEAD OF AN APPROACHING FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ039-048-
     057>059-068-069.
PA...NONE.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ004-012-
     021>023.

&&
Hazardous weather outlook, Jul 3, 11:57 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 PM EDT TUE JUL 3 2012

MDZ001-OHZ040-041-049-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>003-041-041700-
GARRETT-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-TUCKER-
1257 PM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-048-057>059-068-069-WVZ004-012-021>023-041700-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
1257 PM EDT TUE JUL 3 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...THUNDERSTORMS WITH GUSTY WINDS AND HAIL ARE
POSSIBLE THIS AFTERNOON INTO TONIGHT. SOME ISOLATED STORMS CAN
CONTAIN DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 10:49 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT TUE JUL 3 2012

PAZ007-008-031630-
MERCER PA-VENANGO PA-
1149 AM EDT TUE JUL 3 2012

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND WESTERN VENANGO
COUNTIES...

AT 1147 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
GREENVILLE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SHARON...             HERMITAGE...          GREENVILLE...
  FREDONIA...           MAURICE K GODDARD STATE PARK...
  MERCER...             STONEBORO...          COOPERSTOWN...
  POLK...               SUGARCREEK...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 116 AND 136.
I-80 BETWEEN MILE MARKERS 9 AND 34.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4120 7988 4117 8032 4123 8052 4148 8053
      4150 8044 4149 8033 4150 8001 4154 7995
      4154 7980

FRIES
Special weather statement, Jul 3, 11:32 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1232 PM EDT TUE JUL 3 2012

PAZ007-013-031715-
LAWRENCE PA-MERCER PA-
1232 PM EDT TUE JUL 3 2012

...STRONG THUNDERSTORMS WILL AFFECT MERCER AND NORTHERN LAWRENCE
COUNTIES...

AT 1230 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHEAST OF GREENVILLE TO 7 MILES WEST OF YOUNGSTOWN...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GREENVILLE...         SHARON...             FARRELL...
  HERMITAGE...          FREDONIA...
  MAURICE K GODDARD STATE PARK...             PULASKI...
  MERCER...             STONEBORO...          NEW WILMINGTON...
  NEW CASTLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-376 BETWEEN MILE MARKERS 4 AND 14.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 111 AND 136.
I-80 BETWEEN MILE MARKERS 0 AND 24.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4126 8000 4099 8029 4099 8053 4138 8053
      4149 8040 4149 8013 4150 8000

FRIES
Special weather statement, Jul 3, 11:38 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EDT TUE JUL 3 2012

OHZ039-031730-
TUSCARAWAS OH-
1238 PM EDT TUE JUL 3 2012

...A STRONG THUNDERSTORM WILL AFFECT TUSCARAWAS COUNTY...

AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF STRASBURG...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  SUGARCREEK...         STRASBURG...          BALTIC...
  BOLIVAR...            DOVER...              MINERAL CITY...
  STONE CREEK...        NEW PHILADELPHIA...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 66 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4045 8168 4064 8167 4065 8149 4067 8146
      4066 8133 4057 8132 4056 8127 4044 8127
      4026 8162 4037 8161 4037 8169 4041 8171
      4045 8171

FRIES

The radar

The Cleveland radar (KCLE), 103 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tuscarawas

When
July 3, 12:24 PM EST
Where
Tuscarawas County, 1.74 mi NE of Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.540, -81.450

Law enforcement reported a tree down on a power line.

Lightning, Muskingum

When
July 3, 12:30 PM EST
Where
Muskingum County, Zanesville
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.950, -82.020

A 60 year old man was struck and killed by lightning while standing under a tree.

Thunderstorm Wind, Tuscarawas

When
July 3, 12:33 PM EST
Where
Tuscarawas County, 0.87 mi SE of New Philadelphia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.490, -81.440

Law enforcement reported trees down on power lines.

Thunderstorm Wind, Jefferson

When
July 3, 2:12 PM EST
Where
Jefferson County, 1.58 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.370, -80.650

A trained spotter reported trees down on Route 7.

Hail, Columbiana

When
July 3, 10:40 PM EST
Where
Columbiana County, 1.48 mi SSW of Unity
Measured
1 in hail
Reported by
Public
Coordinates
40.850, -80.560

Hail, Columbiana

When
July 4, 12:30 AM EST
Where
Columbiana County, 0.52 mi W of Leetonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.880, -80.760

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Muskingum2012-07-0360MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393428, 402473, 393429, 393430, 393426, 393427.